Group of diseases that result in too much sugar in the blood. Diabetes is a chronic condition that affects the way the body processes sugar. It is a multi- system disease. Diabetes mellitus can be referred to as metabolic disorder known as hyperglycemia. This happen due to lack of insulin. High glucose levels, if not controlled will damage nerves and blood vessels. This will lead to decreased sensation and poor circulation. It usually affects lower extremities and sometimes can lead to diabetic foot ulcers with diabetic patients.
Types of Diabetes:
Type 2 Diabetes: A chronic condition that affects the way the body processes blood sugar.
Type 1 Diabetes. A chronic condition in which the pancreas produces little or no insulin. These patients have to depend on insulin.(Insulin dependent)
1.A newly diagnosed diabetes patient is admitted for evaluation and treatment. The patient receives a SubQ injection for regular insulin at 07am.
When does the insulin peak?
Rationale: Short acting can be given subQ,onset 1/2 to 1hour,peak 2- 4hours,duration 5- 7hours.
Signs and symptoms of hyperglycemia. Hypotension, headache, drowsiness, weakness, stupor coma, tachycardia .Skin warm, and dry ,mucous membranes, elevated temperature, polyuria,oligaria, polydipsia ,dyspagia,kussmaul respiration (Rapid and Deep),fruity of breath ,and high blood sugar
Irritability, confusion, tremors, blurry vision, coma, seizures normal BP,tachycardia, normal respiration, skin cool and clammy, diaphoresis, normal urine output.
Read up on Diabetes. Educate your patients and their families on how to manage their diabetes. Follow up with doctor orders.
2.The nurse would explain to the client that tolbutamide(Orinase)is effective for diabetes who?.
A.Produce minimal amounts of insulin.
B.Production of glucagon.
C.None insulin production.
D.Fruity insulin smell.
Correct answer A.
Rationale: Tolbutamide (Orinase) is use to treat sugar level due to type 2 diabetes. It causes the pancreas to release more insulin into the blood. It helps the body to use insulin better.
3.While making rounds, the nurse finds an unconscious insulin dependent diabetic. The nurse performs an assessment and finds the patient diaphoretic with cool and clammy skin. Vital signs are BP 100/60,Pulse 110,respiration 20,temperature 97.6,02 sat room air 93°F. The first action the nurse should take is to:
A.Prepare for the administration of dextrose 50% intravenously. Blood sugar monitoring Q4hours, later give complex carbohydrate and protein.
B.It will go away. And everything will be normal again.
C.Give orange juice.
D.Call the doctor immediately.
Correct answer A.
4.The nurse cares for an elderly patient receiving TPN.The patient is to receive 1000ml of TPN infused over a 24hours period. While it is time for the nurse to change the patient’s TPN solution, there is 200ml remaining in the bottle. Which of the following actions if taken by the nurse is most appropriate.
A.Changing the infusion as scheduled will decrease chance of infection. The unused TPN solution shouldalways be discarded.
B.Do not waste the TPN left.
C.There is 200 ml remaining in the bottle.
D.All of the above except C.
Rationale: TPN has a time scheduled and runs for 24hours.Whatever that is left in the bag including the tubing must be discarded. With TPN patient’s blood sugar check is Q6hours.
5.A 26years old man comes to the Emergency room with complaints of nausea/Vomiting, and abdominal pain. He is a type 1 diabetes. Four days earlier, he reduced his insulin dose when flu symptoms prevented him from eating.
A.He is demonstrating signs of Ketoacidosis. Because insufficient insulin signs and symptoms polyuria, polydyspia, nausea/Vomiting, dry mucous membranes, weight loss, abdominal pain, hypotension, shock, coma.
B.He is a type 1 diabetes.
C.The nausea and vomiting will go away.
D.His insulin is reduced by him because he has no appetite.
Correct answer A.
6.A 16years old girl was taken to Emergency room with complaint of nausea/Vomiting for three days. She is type 1 diabetic (IDDM).Her arterial blood gas reveals the following PH 7.18,Paco2 26mmHg,Pao2 95mmHg,Hco3 10.The nurse recognizes that this is related to.
A.Arterial blood gas has no coloration.
B.This is normal for type 1 DM.
C.Increased production and decreased utilization of ketones bodies. Diabetic ketoacidosis.
D.None of the above exist.
Correct answer C.
Rationale: Production goes up while utilization goes down. So increased production and decreased utilization of ketones bodies results in Diabetic ketoacidosis.
7.A patient with type 1 diabetes (IDDM) is admitted to the hospital with a blood glucose level of 250mg/dl, serum acetone and urine ketones are positive. IV fluids and insulin are ordered by the doctor. In other to evaluate the effects of the intravenous fluids and insulin. The nurse should expect.
A.Increased blood pressure, decreased pulse, decreased respiration. Dehydration corrected volume restored, improving skin tugor,weight gain, hematocrit drops to normal.
B.The effect of intravenous fluid.
C.Insulin and iv ordered.
D.Blood sugar will get before like you never see before.
Correct answer A.
Rationale: Dehydration corrected volume restored, improving skin tugor,weight gain, hematocrit drops to normal.Intravaneous iv fluid and insulin will correct it, and patient place on diabetic diet.
8.A 21 years old woman with type 1 diabetes, was admitted after reducing her insulin dose, when her flu symptoms prevented her from eating. She has been treated successfully and she is ready to be discharged. In planning discharge teaching for this patient, the nurse should identify that this patient is at a greater risk for:
A.Check blood sugar and urine specific gravity
B.Check blood sugar Q6hours for hyperglycemia.
C.Check urine specific gravity for osmotic diuresis.
None of the above is correct.
D.Correct answer B.
Rationale: Having reduced her diet and insulin, she should monitor blood sugar frequently.
9.The nurse plan of care for a patient receiving Total Parental Nutrition (TPN)What will the nurse check most frequently?
A.Knowledge deficit related to lack of education about diabetes mellitus.
B.Ineffective coping mechanism about the disease.
C.Impaired gas exchange due to the pancreas inability to produce insulin.
D.All of the above.
Correct answer A.
Rationale: Education about diabetes is important so that she can control her own health. Diabetes mellitus and chronic diabetes complications has placed a huge burden on the healthcare system and healthcare resources.
Age 74years female.
Admitted Date: 01/24/2015.
Code Status Full code.
Attending doctor: Dr. Don’t Hate.
Diagnosis: Right foot Diabetic/Infected wound.
Secondary Dx: HLD/DM CVA no deficit/HTN.
Right foot wound required amputation. History of Depression.
Consultation: General surgery.
Infection Disease doctor: Dr. John Wooden
Right BKA amputation in the morning.
CHG bath done.(CHG is Chlorhexidine gluconate is a cleaning product that kills germs. It is use to clean patient before surgical intervention.)
Consent signed ,before the surgery doctor and anesthesiologist spoke with patient regarding surgical intervention.
NPO after Midnight for surgery in the morning.
Blood sugar Q6hours while NPO.
D51/2NS at 50ml/hour IV Right forearm.
Zosyn 3.375gm IV Q8hrs.
Ambien 1tablet at bedtime prn.
Norco 5/325mg1tablet to 2 tablets po Q4hours prn pain
NA = 140mEqkcl
WBC = 11.3k/uL
H/ H = 11.5g/dl
Physical therapy for evaluation and treatment. Patient will be discharge to SNF when medically stable. Case manager and social worker consulted.
10.The doctor orders blood sugar check every Q6hours. Since patient is NPO after midnight. Which of the following reason is blood sugar Q6hours?
A.Because patient is NPO.
B.Because that is what it is.
C.All of the above.
D.None of the above.
Correct answer: A.
Rationale: Whenever patient is NPO blood sugar changes to Q6hours instead of Qac+ qhs.NPO: Means nothing by mouth. Follow doctor orders.
11.The doctor placed patient on D5NS,which has glucose in it. Why is the patient placed on dextrose?
A.The doctor worry that patient is brittle diabetic, so he is worry that blood sugar might go down.
B.The doctor is use to ordering dextrose.
C. Attention is paid when the doctor orders D5NS on a diabetic patient. .Is the patient npo or tolerating food well.
D.The doctor should keep his worries to himself and order 0.9NS instead of D545NS.
Correct answer A.
Rationale: Brittle diabetic can lead to complications if not well managed. Diabetes contributes substantially to morbidity and mortality.
12.Mr. J.D. 49years old male was admitted into Medical/ Surgical Floor.
Secondly Diagnosis: Hypertension, diabetes poorly managed. Blood sugar in Emergency department 800.Insulin NPH 20units ,and 5units,of regular insulin given SubQ to his right lower abdomen. Left leg red ,swollen with wound.
Left leg elevated on pillows. SCD to the right lower extremity.
Incentive Spirometry 10 ×an hour while awake.
Full code. Room Air.
Ambulates with crutches. Uses urinal at bedside.
Alert and oriented × 4.Lungs clear.
Diet: Clear liquid diet.
Voiding: Using urinal at his bedside.
No skin tissue except the wound to the Left leg.
PLANS : NPO after midnight.
Incisions and debridement in am by doctor DON’T HATE.
Woundvac to be placed in OR.(Operating Room)
Woundvac dressing change Monday, Wednesday and Friday.
0.9NS @ 125ml/ hr. right hand.
Zosyn 375gm intravenously Q8hrs.
Vancomycin 1gm Iv Q12hours.
Morphine 4mg iv Q4hours prn breakthrough pain.
Norco 10/325mg po Q6hours prn pain.
Blood sugar Q6hours with sliding scales coverage.
12.When should informed Consent be sign on this patient? .
Leave your answers in comment section.#informedconsent,#doctororders,#patient,#hospitals, #inpatient,#education, #elderpatients, #emergency room, #qualitycare.